Illinois, 2025

Funnel Cloud in Illinois, August 6, 2025

August 6, 2025 · NWS DVN · 1 event in 1 county or zone

A funnel cloud was reported in Warren County Illinois the evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A funnel cloud was reported in Warren County Illinois the evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 5:19 PM CST, 2 hours 6 minutes earlier. Its key messages:

  • An MCV is forecast to move into the area late tonight into early Thursday morning. There is a low Marginal Risk (Level 1 out of 5) of severe storms. Isolate damaging winds or large hail are the main threats.
  • Hot and humid weather returns to the area for Friday and Saturday, with some high temperatures reaching into the low 90s and heat indices in the upper 90s to around 100.
  • There are daily chances of showers and storms in the forecast through the period.
Area forecast discussion, Aug 6, 5:19 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
619 PM CDT Wed Aug 6 2025

.KEY MESSAGES...

- An MCV is forecast to move into the area late tonight into
  early Thursday morning. There is a low Marginal Risk (Level 1
  out of 5) of severe storms. Isolate damaging winds or large
  hail are the main threats.

- Hot and humid weather returns to the area for Friday and
  Saturday, with some high temperatures reaching into the low
  90s and heat indices in the upper 90s to around 100.

- There are daily chances of showers and storms in the forecast
  through the period.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 242 PM CDT Wed Aug 6 2025

Cirrus continues to linger across the area this afternoon in the
wake of morning showers and storms that dissipated over
northern Missouri and central Iowa. Temperatures have stayed
slightly cooler than forecast and range from 78 degrees at
Vinton to 85 degrees at Burlington. Dewpoints are in the upper
60s to lower 70s.

A weak shortwave or MCV will continue to move eastward across
eastern Iowa and northwest Illinois this afternoon into this
evening. CAMs continue to go back and forth on strength of any
storms and location of their development late this afternoon and
into this evening.  Mid level lapse rate are not very steep as this
wave arrives and think that this will inhibit convective
development. CAMS do show weak showers developing but mainly
north of Interstate 80 while earlier today it was south of I-80
and more intense. So in general, have kept 20 percent chances of
showers and storms into this evening along and east of the
Mississippi River. There will be variable cloudiness tonight
and warmer low temperatures on Thursday in the mid to upper
60s. There is low chance of severe storms late tonight into
Thursday morning with level 1 out of 5 risk of severe storms
west of a Manchester to Moline to Keokuk line.

Another weak shortwave or possible MCV from tonights forecast storms
in the Dakotas will move across the area through the day on
Thursday. This will bring another 20 to 30 percent chance of showers
and storms as this slowly moves eastward across the area. High
temperatures on Thursday are forecast to range from the mid 80s
along the Highway 20 corridor to the around 90 south of
Interstate 80. Temperatures on Thursday may end up being
similar to today depending on cloud cover.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 242 PM CDT Wed Aug 6 2025

There is a modified zonal flow across the region Thursday night
through Saturday night as a very slow moving shortwave moves
from southwest Canada into Manitoba. This will bring hot
temperatures and higher dewpoints into the region ahead of the
approaching shortwave. High temperatures on Friday and Saturday
are forecast to be in the upper 80s to lower 90s. Dewpoints will
be back into the lower to mid 70s. This results in heat indices
returning into the upper 90s to around 100 on both days. In
addition to the heat and humidity, There will be a 20 to 30
percent chances for showers and thunderstorms late Thursday
night into Friday and again late Friday night into Saturday.
There is a Marginal Risk of severe storms late Thursday night
into early Friday morning east of a line from Vinton to
Muscatine to Fort Madison. Any lingering storms or cloud cover
on Friday and Saturday will likely impact high temperature
forecasts both days and thus impact the heat indices each day.

As this 500 MB trough moves east northeastward from eastern
Manitoba into northern Ontario by 00 UTC on Wednesday, it is
forecast to drive a cold front across the area from west to east
during the day on Sunday. This will bring continued daily
chances of showers and storms through Tuesday. Depending on the
available instability and shear severe storms may be possible on
Sunday. After Sunday, high temperatures are forecast to be in
the lower to mid 80s with temperatures overnight back into the
60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 614 PM CDT Wed Aug 6 2025

A convectively induced upper level disturbance has allowed
isolated to low end scattered (20-25%) SHRA to develop in
eastern Iowa and northern Illinois. These SHRA should dissipate
by 02z/07 leaving the area quiet overnight with VFR conditions.
A stronger convectively induced upper level disturbance will
move into eastern Iowa after 14z/07 with the potential of
generating isolated to scattered (20-30%) SHRA/TSRA capable of
creating brief MVFR/IFR conditions if a TAF site is impacted.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...08
Hazardous weather outlook, Aug 6, 2:08 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
308 PM CDT Wed Aug 6 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-072015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
308 PM CDT Wed Aug 6 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a low chance for thunderstorms to move into the area late
tonight into early Thursday morning, mainly along and west of the
Mississippi River. We have a Marginal Risk, or level 1 of 5, risk
for severe weather, with isolated damaging winds and hail being
the main hazards.

Some eastern Iowa tributary rivers are experiencing flooding.
Please see the latest Flood Statements and Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Additional thunderstorms could form on Thursday, however
confidence is low. There is also a Marginal Risk, level 1 of 5,
for severe weather in our north Thursday. Better chances for
showers and thunderstorms return for Saturday night through
Monday.

Heat index values could approach 100 degrees Thursday through
Saturday.

Some eastern Iowa tributary rivers are experiencing flooding.
Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight

Dc

In the hours before

Special weather statement, Aug 6, 5:47 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
647 PM CDT Wed Aug 6 2025

IAZ052-064-070030-
Linn IA-Johnson IA-
647 PM CDT Wed Aug 6 2025

...Slow-moving thunderstorms will impact portions of southeastern
Linn and northern Johnson Counties through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Swisher to Iowa City. Movement was
east at 10 mph.

HAZARD...Funnel clouds and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roads and low lying areas.

Locations impacted include...
Iowa City, Coralville, North Liberty, Solon, Tiffin, Shueyville,
Oakdale, Lake Macbride State Park, Newport, Iowa City Municipal
Airport, Sugar Bottom Camp Ground, Cou Falls, Johnson County
Fairgrounds, Elmira, Morse, West Overlook, and University Of Iowa.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 239 and 252.
 Interstate 380 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of funnel clouds.  The
National Weather Service will continue to closely monitor the
situation, and may issue a Tornado Warning if the threat increases.
If you see a funnel cloud please seek shelter indoors and then
contact your local law enforcement agency for relay to the National
Weather Service.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9146 4159 9137 4159 9154 4186 9183
TIME...MOT...LOC 2344Z 271DEG 9KT 4182 9175 4164 9152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

08
Special weather statement, Aug 6, 6:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
758 PM CDT Wed Aug 6 2025

ILZ015-024-026-070145-
Warren IL-Mercer IL-Rock Island IL-
758 PM CDT Wed Aug 6 2025

...Slow-moving thunderstorms will impact portions of northeastern
Warren, central Mercer and southwestern Rock Island Counties through
845 PM CDT...

At 756 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Eliza to near Monmouth. These storms
were nearly stationary.

HAZARD...Funnel clouds and heavy rainfall.

SOURCE...Radar indicated.

IMPACT..Ponding of water on roads and low lying areas is possible.

Locations impacted include...
Monmouth, Aledo, Millersburg, Eliza, Joy, Seaton, Lake Warren,
Alexis, Coldbrook, Gerlaw, Monmouth Municipal Airport, Sunbeam,
Petersville, and Mercer County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of funnel clouds.  The
National Weather Service will continue to closely monitor the
situation, and may issue a Tornado Warning if the threat increases.
If you see a funnel cloud please seek shelter indoors and then
contact your local law enforcement agency for relay to the National
Weather Service.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 9091 4101 9050 4082 9054 4135 9105
TIME...MOT...LOC 0056Z 274DEG 2KT 4134 9101 4094 9060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

08

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Warren

When
August 6, 7:25 PM CST
Where
Warren County, 1.04 mi W of Monmouth
Reported by
Public
Coordinates
40.920, -90.650

Brief funnel cloud with video evidence from social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275190.